Coroner's Court of Western Australia

Inquest into the Death of Stanley KING

Inquest into the Death of Stanley KING

Delivered on :16 July 2018

Delivered at : Perth

Finding of : Deputy State Coroner Vicker

Recommendations :Yes

I recommend those caring for patients treated with antipsychotic medication be trained to record in the notes whether any noted breathing difficulty relates to inspiration or expiration. This may provide a diagnostic tool in recognising the potential for laryngeal dystonia and prompt medication and intensive breathing support prior to arrest.

Orders/Rules : N/A

Suppression Order : N/A

Summary : The deceased at the time of his death was an involuntary patient admitted to Mimidi Park, Mental Health Inpatient Unit, Rockingham General Hospital. He was 45 years of age.

On 12 May 2015 the deceased presented at the Rockingham General Hospital with a severe relapse of his paranoid schizophrenia. Following assessment by his psychiatrist on 13 May 2015 the deceased was made an involuntary patient.  During his admission the deceased appeared to stablise but experienced periods of breathlessness.  It was believed he suffered a dystonic reaction to his antipsychotic medication and he was treated with benztropine.  He continued to experience difficulties with breathing and all his antipsychotic medication was withheld while he continued to be treated with benztropine.  He was reviewed during the evening of 21 May 2015 and appeared stable.

In the early hours of 22 May 2015 the deceased was noted to be in distress to the extent he became incontinent. He took himself to the shower and the duty medical officer was called.  On attendance of the duty medical officer the deceased walked out of his show towards the duty medical officer who intended to take him to the treatment room.  He collapsed and cardiopulmonary resuscitation was commenced and the medical emergency team were called.  Unfortunately the deceased could not be revived despite aggressive resuscitation and was declared deceased shortly thereafter.

The Deputy State Coroner found the deceased died as a result of his coronary artery disease and severe psychosis necessitating treatment with antipsychotics, the extrapyramidal effects of which required anticholinergic therapy, and his obesity. Use of antipsychotics induced the extrapyramidal effects of lingual laryngeal dystonia, his psychosis was severe and it was necessary he be treated.  All his underlying co-morbidities were naturally occurring.  The Deputy State Coroner found death occurred by way of natural causes.

The Deputy State Coroner made the observation that the occurrence of dystonic laryngeal lingual reactions to antipsychotics to the extent there is a fatal outcome is extremely rare, but considered the case of the deceased be used as a learning exercise as to the potential for a fatal outcome with lingual laryngeal dystonic reactions.

The Deputy State Coroner was satisfied the deceased’s supervision, treatment and care was reasonable in all the circumstances and it was difficult to predict whether earlier intervention would have prevented death.

Catch Words : Mental Health : Use of antipsychotics induce the extrapyramidal effects of lingual laryngeal dystonia : Antipsychotic medical : Benztrophine : Co-morbidities : Natural Causes.


Last updated: 31-Jul-2018

[ back to top ]